HARTFORD, Conn. (WTNH) — An alarming trend being seen at Connecticut Children’s in Hartford; young children, some even infants, being brought into the emergency room for a drug overdose. They all have fentanyl in their system.
Three overdoses within a week and they have had about half a dozen or so in the last month – two of them in Hartford.
Hartford Police say a five-year-old and a nine-month-old found with fentanyl in their system ended up in the hospital and doctors say it can be deadly.
Infants too young to even feed themselves, coming into Connecticut Children’s for drug overdoses.
Dr. Rebecca Moles of Connecticut Children’s told News 8, “I think that what was surprising to me is just how many cases came in in a short amount of time, which made me wonder, what is different?”
There are many factors including lack of awareness. Fentanyl is mixed in with everything from heroin to marijuana, whether the user knows it or not. The residue left behind can get into a child’s system very easily.
Dr. Moles explained, “It is also mixed in with a lot of street drugs, so it can be present in a home. The children when they get exposed to it and have it in their system, they have vague symptoms, and it’s hard to figure out what they’re from.”
The reason doctors are coming forward after this alarming spike is because when the children are admitted to the hospital or coming to the ER, they are usually not breathing or having trouble breathing and the first thing on the doctor’s mind is not fentanyl. They have an entire screening process they go through and even a touchscreen that does not include fentanyl.
So parents, if you bring a child in, please be honest about drug use in the home.
Dr. Moles said of the doctors in ERs, “They are thinking ‘is this an infection? Is this a seizure? Is there some other kind of medical problem?’ Often times there is not a parent or a grown-up saying ‘my child might have been exposed to a drug.’”
Sometimes, the parents are users, other times friends bring fentanyl into the home unknown to the parents.
Dr. Moles said, “We did have a case where a person in the home was using fentanyl and was mixing the powder with water in the water bottle. And another person in the home used that water bottle to mix the formula for the baby, and that is how the baby was exposed.”
The doctors and detectives work together to try and figure out how it’s getting into these young lives.
In the two cases in Hartford, they have been investigating and have made arrests. Doctors also told us that some parents will intentionally give their young children fentanyl because they think it calms them down, when, in reality, it lands them in the hospital and puts them in grave danger.